Hail, Gibson
- When
- June 11, 3:15 PM CST to 3:20 PM CST
- Where
- Gibson County, 0.66 mi WSW of Trenton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.978, -88.941
A strong cold front combined with a potent upper-level disturbance moved across the Mid-South during the evening of June 11, 2023. Daytime heating ahead of the front produced moderate instability while the upper-level disturbance resulted in increased amounts of wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong cold front combined with a potent upper-level disturbance moved across the Mid-South during the evening of June 11, 2023. Daytime heating ahead of the front produced moderate instability while the upper-level disturbance resulted in increased amounts of wind shear. As a result, numerous thunderstorms developed and moved across the region producing large hail, damaging winds, and even a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 2:37 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sun Jun 11 2023 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS... Issued at 257 PM CDT Sun Jun 11 2023 An unsettled pattern will continue across the Midsouth for the upcoming work week but cooler temperatures will be a welcomed change for the first half of the week. Monday should be mostly dry with high temperatures in the upper 70s to low 80s. However, showers and thunderstorms are expected each day Tuesday into next weekend. Temperatures will trend a few degrees warmer each day with 90s returning area wide by Saturday. 30/Sirmon && .DISCUSSION...(This evening through next Saturday) Issued at 257 PM CDT Sun Jun 11 2023 Showers and thunderstorms are developing rapidly across the region. An Enhanced Risk of severe thunderstorms exists for nearly all of the Mid South as a cold front moves through the region this afternoon and evening. A severe thunderstorm watch has been issued for all of the Midsouth through 10 pm tonight although portions of the watch will likely be cancelled after storms move through and stabilize a given region. Area upper air soundings show sufficient dry air aloft to result in an enhanced risk for both large hail and damaging wind, with the greater threat evolving into damaging wind later this evening. 25-35kt 0-3km shear should be sufficient to maintain healthy updrafts in storm clusters, but likely too little to result in any significant tornado threat. Hail and damaging wind will be the main threats from any severe thunderstorms, but frequent lightning and heavy rainfall will pose a threat to any outdoor events, even from sub- severe thunderstorms. Transient high pressure will build in behind the cold front later tonight resulting in mostly dry conditions Monday. However, zonal to weak northwest flow will return Tuesday. Several impulses will traverse the mean flow Tuesday through Saturday resulting in multiple rounds of showers and thunderstorms. At this time there is no indication that widespread severe storms are likely. Heavy rainfall over several days could develop into a flooding threat. Temperatures tomorrow should be seasonably pleasant, featuring highs in the middle 70s to low 80s. We should see our coolest temperatures of the forecast period Tuesday morning when areas near the Tennessee River may dip as low as the middle 50s. Expect high temperatures to trend a few degrees warmer each day with 90s returning area wide by Saturday. 30/Sirmon && .AVIATION... (18Z TAFS) Issued at 1213 PM CDT Sun Jun 11 2023 Current VFR conditions will diminish this afternoon as a result of a cold frontal passage. Gusty wind conditions are anticipated to continue ahead of the FROPA and ongoing the VCTS/TSRA at the terminals. Latest guidance is suggesting KJBR will miss the brunt of the broken line, but all other TAF sites could experience low CIGS and brief periods of lower VSBYS during TSRA. The line is moving quickly with current WSW flow veering NE as a result of the passage. Possible BR conditions could happen after thunder activity diminishes, but lack of confidence prohibited in this TAF cycle. MVFR/IFR conditions are more probable during 20Z-02Z as the front moves through the region, but heavy rainfall could result in brief periods of lower VSBYS. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JDS AVIATION...DNM
Special Weather Statement
National Weather Service Memphis TN
258 PM CDT Sun Jun 11 2023
ARZ028-TNZ048-112030-
Mississippi AR-Lauderdale TN-
258 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northwestern
Mississippi and southwestern Lauderdale Counties through 330 PM
CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caraway, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osceola, Caraway, Luxora, Keiser, Fort Pillow State Park, Dell,
Burdette, Fulton, Little River, Etowah, Victoria, Three Way, West
Ridge, Eastview, Lennie, Vail, Grider, Hightower, Tuckertown and
Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...and west Tennessee.
&&
LAT...LON 3588 8984 3561 8984 3565 9029 3583 9029
TIME...MOT...LOC 1958Z 270DEG 23KT 3575 9020
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
351 PM CDT Sun Jun 11 2023
ARZ036-TNZ088-112115-
Crittenden AR-Shelby TN-
351 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northern Crittenden
and western Shelby Counties through 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crawfordsville, or 7 miles northwest of Marion, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Memphis, Marion, Meeman Shelby Forest State Park, Memphis,
Crawfordsville, Sunset, Jericho, Turrell, Clarkedale, Mound City,
Booker, Gammon, Cunningham Corner, St Clair, Harvard, Presidents
Island, Briark, Locke, Vincent and Hulbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...and west Tennessee.
&&
LAT...LON 3519 9043 3537 9038 3535 8999 3508 9007
TIME...MOT...LOC 2051Z 282DEG 17KT 3527 9032
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ARSThe Memphis radar (KNQA), 110 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Straight-line winds knocked down trees from East Antioch Road to Lake View Drive in Henry County.
Quarter-size hail fell south of Shiloh.
Six power poles were severely bent on Germantown Parkway south of Macon Road in Cordova.
A utility pole was snapped on Drummonds Roads west of Munford.
Powerlines were knocked down on cars just north of the Highway 51 and Walker Crossroad intersection. Tree limbs were also down on Highway 51 in Atoka.
Trees and powerlines were knocked down on Cherry Street in Stanton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115177, 1118993, 1112093, 1112094, 1112096, 1112089, 1114389, 1114644.